|

Before you read!! – This is my personal experience and cannot be generalised to all people who have, or will, take antidepressants. When I was put on them initially I was physically and mentally unwell and they were most likely needed at the time. However, I am now 21 years old and in the right headspace to make decisions for myself when it comes to my wellbeing 😊 x

When I was 14, I was prescribed antidepressants. I wasn’t even told that I had depression; in the eyes of the health care professionals I was just another mentally ill young person who needed help from an underfunded and understaffed department. When talk therapy doesn’t seem to be the best option, sometimes prescribing medication can be the easier and less challenging option. Being a child and not having full say over my healthcare, I went along with it and took the medication, thinking it would only be a short-term thing, not a full 7 years. I tried coming off them at different points since I turned 18, but each time I got checked up on it I’d been told to go back to the full dosage because the symptoms were coming back.

What I needed though was how to learn to deal with those symptoms, of course they would come back when my brain had matured from a child’s to an adult’s throughout which time it was being fed an artificial substance (the medication). I can only forgive my brain for not knowing how to respond to such a change.

This summer, when it was coming up to my 21st birthday I realised that I had had enough, and I should try and push my hardest to get off this medication that I had become so reliant on. With guidance from my GP, I slowly weaned off the antidepressants and although it took over 4 months, I can happily say I no longer take them.

At the beginning I didn’t notice much of a physical effect, however, I slowly began to experience nausea, dizziness, and light-headedness. I would randomly have to run to the toilet to vomit (sorry to be gross but that’s the reality), I started experiencing trembling and hot sweats and lucid dreams. This kind of stuff isn’t really talked about, but Discontinuation Syndrome is a real thing and going through it is tough!! I have walked into many people on the street (sorry!) because of my head spinning, and probably look very confused most of the time due to blurry vision. It’s not always this bad though – it comes and goes in waves and when this does occur I know that I’ll have to go through it at some stage so may as well get it over with!

My mood has changed a lot too, I notice I am beginning to feel actual feelings again; something the medication had made me numb to. I have been so angry at times since coming off them (I hope part of that is a side-effect and that I’m not always this angry (lol), I feel sad, worried, confused, hopeless, hopeful, excited, loved, and grateful. Now that I’m older I have the tools I didn’t have when I was 14 to be able to deal with symptoms of depression, I no longer need to put my trust in a tablet, but in myself. I know that life isn’t easy and there’ll ALWAYS be tough moments and days, weeks and years, but we all have the right to be selfish when it comes to our mental health and put looking after ourselves at the top of our to-do list, because at the end of the day you’ll always be living with your brain so you may as well know how it acts.

Megan x

Note: Just a reminder that everyone’s experience of mental illness and medication is unique to them. We think its important to share everyones experience of life, but your own journey should be at your own pace, and fully discussed with your GP or healthcare professional x